0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Special Feature |

Picture of the Month—Diagnosis FREE

[+] Author Affiliations

SECTION EDITOR: SAMIR S. SHAH, MD, MSCE

More Author Information
JAMA Pediatr. 2013;167(2):186. doi:10.1001/jamapediatrics.2013.938b.
Text Size: A A A
Published online

DENOUEMENT AND DISCUSSION: WARFARIN-INDUCED SKIN NECROSIS

Differential diagnosis for the necrotic plaques included calciphylaxis, cryoglobulinemia, an embolic phenomenon, vasculitis, and warfarin necrosis. Based on the temporal development of necrotic cutaneous plaques in the context of protein S deficiency and noncompliance with warfarin therapy in combination with consistent histologic features, the patient's diagnosis was warfarin-induced skin necrosis (WISN).

Warfarin-induced skin necrosis is a rare and unpredictable complication of anticoagulant therapy, which occurs in 0.01% to 0.1% of all warfarin-treated patients.1 Currently, there have been more than 500 reported cases with several risk factors associated with WISN. Both extremes of high and low dosages of warfarin have been implicated in increasing susceptibility to WISN.2 Abnormal coagulation conditions are also significant risk factors, which include protein C and protein S deficiencies, activated protein C resistance, and factor V Leiden defects.2

The typical patient is an obese middle-aged woman being treated for deep vein thrombosis or a pulmonary embolism.3 The common clinical history is characterized by the rapid development of necrotic skin lesions, typically 3 to 10 days after the commencement of warfarin therapy.4 Late onset can occur when there is lack of drug compliance, as in this patient, or a decrease in the synthetic function of the liver or drug interactions.5 Although necrotic lesions can occur anywhere on the body, they tend to appear in areas of rich microcirculation and subcutaneous fat, such as the breast, buttocks, abdomen, and thighs.6 Approximately 35% of patients have multiple lesions,2,4 which often initially present as poorly demarcated erythema. Patients often complain of paresthesia or pain surrounding the lesions. Lesions then progress to a blue-black patch with a central hemorrhagic bullae, followed by the development of necrosis and eschar formation.2

Histologic changes include diffuse fibrin thrombi occluding superficial and deep dermal vessels and endothelial cell damage, which results in ischemic skin necrosis.6 The precise mechanism of the development of WISN is unknown. Several reports have suggested that a paradoxical hypercoagulable state is formed by warfarin-induced inhibition of vitamin K–dependent factors. This establishes an imbalance between procoagulation and anticoagulation, which occurs before the anticoagulant takes effect.6

Recovery from WISN necessitates prompt recognition of this serious therapeutic complication. Immediate warfarin withdrawal will arrest the progression to extensive skin necrosis. Administration of heparin is recommended as the substitute to continue anticoagulant therapy.3,6 Supportive treatment with fresh frozen plasma or vitamin K is aimed to restore the levels of proteins C and S to avoid recurrence.6

Return to Quiz Case.

Correspondence: Leslie Castelo-Soccio, MD, PhD, Division of Pediatrics, Section of Dermatology, The Children's Hospital of Philadelphia, 3550 Market St, 2nd Floor, Philadelphia, PA 19104 (castelosocciol@email.chop.edu).

Accepted for Publication: September 11, 2012.

Author Contributions:Study concept and design: Castelo-Soccio. Acquisition of data: Ahluwalia and Castelo-Soccio. Analysis and interpretation of data: Ahluwalia, Shah, and Castelo-Soccio. Drafting of the manuscript: Ahluwalia and Castelo-Soccio. Critical revision of the manuscript for important intellectual content: Shah and Castelo-Soccio. Administrative, technical, and material support: Ahluwalia and Castelo-Soccio. Study supervision: Castelo-Soccio.

Conflict of Interest Disclosures: None reported.

DeFranzo AJ, Marasco P, Argenta LC. Warfarin-induced necrosis of the skin.  Ann Plast Surg. 1995;34(2):203-208
PubMed   |  Link to Article
Scarff CE, Baker C, Hill P, Foley P. Late-onset warfarin necrosis.  Australas J Dermatol. 2002;43(3):202-206
PubMed   |  Link to Article
Abdul-Jabar HB, Geroulakos G, Philpott N, Fareed J. Warfarin-induced skin necrosis: a case report.  Clin Appl Thromb Hemost. 2006;12(1):101-104
PubMed   |  Link to Article
Ad-El DD, Meirovitz A, Weinberg A,  et al.  Warfarin skin necrosis: local and systemic factors.  Br J Plast Surg. 2000;53(7):624-626
PubMed   |  Link to Article
Essex DW, Wynn SS, Jin DK. Late-onset warfarin-induced skin necrosis: case report and review of the literature.  Am J Hematol. 1998;57(3):233-237
PubMed   |  Link to Article
Nazarian RM, Van Cott EM, Zembowicz A, Duncan LM. Warfarin-induced skin necrosis.  J Am Acad Dermatol. 2009;61(2):325-332
PubMed   |  Link to Article

Figures

Tables

References

DeFranzo AJ, Marasco P, Argenta LC. Warfarin-induced necrosis of the skin.  Ann Plast Surg. 1995;34(2):203-208
PubMed   |  Link to Article
Scarff CE, Baker C, Hill P, Foley P. Late-onset warfarin necrosis.  Australas J Dermatol. 2002;43(3):202-206
PubMed   |  Link to Article
Abdul-Jabar HB, Geroulakos G, Philpott N, Fareed J. Warfarin-induced skin necrosis: a case report.  Clin Appl Thromb Hemost. 2006;12(1):101-104
PubMed   |  Link to Article
Ad-El DD, Meirovitz A, Weinberg A,  et al.  Warfarin skin necrosis: local and systemic factors.  Br J Plast Surg. 2000;53(7):624-626
PubMed   |  Link to Article
Essex DW, Wynn SS, Jin DK. Late-onset warfarin-induced skin necrosis: case report and review of the literature.  Am J Hematol. 1998;57(3):233-237
PubMed   |  Link to Article
Nazarian RM, Van Cott EM, Zembowicz A, Duncan LM. Warfarin-induced skin necrosis.  J Am Acad Dermatol. 2009;61(2):325-332
PubMed   |  Link to Article

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
JAMAevidence.com